Alert archive / Illinois / River Flood Warnings in 2018

River Flood Warning 253, NWS Indianapolis, IN

October 11, 2018Crawford County, Lawrence County, Illinois; Knox County, Sullivan County, Indiana

NWS Indianapolis, IN issued this river flood warning at Oct 11, 2018, 9:11 AM CDT for Crawford County, Lawrence County, Illinois; Knox County, Sullivan County, Indiana. It took effect at Oct 12, 2018, 12:00 AM CDT. It was in force for 65 hr.

The area

The outline as issued.

The facts

Issued
Oct 11, 2018, 9:11 AM CDT (14:11 UTC)
In effect from
Oct 12, 2018, 12:00 AM CDT
Expired
Oct 14, 2018, 4:45 PM CDT
In force
65 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Crawford County, IL, Lawrence County, IL, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 109 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River near Hutsonville (HUTI2).

Action stage
12 ft
Minor stage
16 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03341910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

663 
WGUS43 KIND 111412
FLWIND
Flood Warning
National Weather Service Indianapolis IN
1011 AM EDT Thu Oct 11 2018

...The National Weather Service in Indianapolis has issued a Flood 
Warning for portions of the following waterway in western Indiana...

  Wabash River...

.Lowland flooding is expected to develop on the Wabash River from 
Montezuma starting early this afternoon through Riverton. The crest 
on the Wabash River is currently approaching Lafayette. Expect the 
crest to reach Montezuma by Friday morning. The river is expected to 
fall below flood stage by late Sunday morning at Riverton. This 
flooding is a result of rainfall across the northwest and western 
portions of the state over the last 24 to 48 hours. 


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC121-165-167-120212-
/O.NEW.KIND.FL.W.0251.181011T1618Z-181013T1900Z/
/MTZI3.1.ER.181011T1618Z.181012T1200Z.181013T0700Z.NO/
1011 AM EDT Thu Oct 11 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Montezuma.
* until Saturday afternoon.
* At  8:45 AM Thursday the stage was 13.8 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 14.8 feet by Friday morning.  It will fall below flood
  stage by late Friday night.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$

ILC023-033-INC153-167-120212-
/O.NEW.KIND.FL.W.0252.181013T0600Z-181014T0000Z/
/TERI3.1.ER.181013T0600Z.181013T0600Z.181013T1200Z.UU/
1011 AM EDT Thu Oct 11 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Terre Haute.
* from late Friday night to Saturday evening.
* At  9:30 AM Thursday the stage was 14.5 feet. This is 2.0 to 2.5 
  feet higher than the observations from the old legacy gauge.
* Flood stage is 16.5 feet. This is 2.5 feet higher than flood stage 
  from the old legacy gauge.
* Minor flooding is forecast.
* Forecast...It is expected to rise to near flood stage late Friday 
  night then fall back below flood stage.
* At 14.5 feet...River is bankfull to slightly overflowing.  Flooding 
  of a few low lying fields is in progress.

&&

LAT...LON 3960 8736 3943 8740 3930 8757 3932 8763
      3945 8747 3960 8741             

$$

ILC033-101-INC083-153-120212-
/O.NEW.KIND.FL.W.0253.181012T0500Z-181014T2145Z/
/HUTI2.1.ER.181012T0500Z.181013T0600Z.181014T0945Z.NO/
911 AM CDT Thu Oct 11 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Hutsonville Legacy Power Plant Site.
* from late tonight to Sunday afternoon.
* There have been no observations in the last 24 hours.
* Flood stage is 16.0 feet.
* Forecast...It is forecast to rise above flood stage late tonight, 
  crest at 16.6 feet late Friday night and then fall below flood 
  stage by late Saturday night.
* At 16.0 feet...Old Darwin Road and a few low rural roads between 
  York and Hutsonville, Illinois begin to flood.  Agricultural 
  flooding begins along portions of the river.

&&

LAT...LON 3930 8757 3923 8754 3912 8762 3914 8768
      3922 8762 3932 8763             

$$

ILC033-101-INC083-153-120212-
/O.NEW.KIND.FL.W.0254.181013T0000Z-181015T0105Z/
/RVTI3.1.ER.181013T0000Z.181014T0600Z.181014T1305Z.NO/
1011 AM EDT Thu Oct 11 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Riverton.
* from Friday evening to Sunday evening.
* At  9:00 AM Thursday the stage was 13.6 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday evening and continue to
  rise to near 15.3 feet by late Saturday night.  It will fall below 
  flood stage by Sunday morning.
* At 14.0 feet...Lowest agricultural lands begin to flood.  Makeshift 
  levees offer some protection.  Lowest rural roads flood.

&&

LAT...LON 3913 8761 3899 8748 3886 8750 3885 8756
      3898 8759 3913 8767             

$$
2 follow-up statements
379 
WGUS83 KIND 120159
FLSIND
Flood Statement
National Weather Service Indianapolis IN
959 PM EDT Thu Oct 11 2018

...A Flood Warning continues for portions of the following waterway 
in western Indiana...

  Wabash River...


.Lowland flooding was occurring Thursday evening on the Wabash River 
at Montezuma.  The flooding is expected to expand downstream 
through to the Riverton area through this weekend, with the crest 
reaching Montezuma by Friday morning and Terre Haute Friday evening. 
Flooding along the Wabash is predicted to end by Saturday night. 
This flooding is a result of rainfall on Wednesday night and 
Thursday.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC121-165-167-130158-
/O.CON.KIND.FL.W.0251.000000T0000Z-181013T1900Z/
/MTZI3.1.ER.181011T1622Z.181012T1758Z.181013T0700Z.NO/
959 PM EDT Thu Oct 11 2018

The Flood Warning continues for
  The Wabash River at Montezuma.
* until Saturday afternoon.
* At 8:45 PM Thursday the stage was 14.3 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...It will rise to near 14.6 feet by Friday afternoon then 
  begin falling. It will fall below flood stage late Friday night.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$

ILC023-033-INC153-167-130158-
/O.CON.KIND.FL.W.0252.181013T0600Z-181014T0000Z/
/TERI3.1.ER.181013T0600Z.181013T0600Z.181013T1200Z.UU/
959 PM EDT Thu Oct 11 2018

The Flood Warning continues for
  The Wabash River at Terre Haute.
* from late Friday night to Saturday evening.
* At 9:30 PM Thursday the stage was 15.2 feet. This is 2.0 to 2.5 
  feet higher than the observations from the old legacy gauge.
* Flood stage is 16.5 feet. This is 2.5 feet higher than flood stage 
  from the old legacy gauge.
* Forecast...Rise to near flood stage late Friday night then fall 
  back below flood stage.
* At 16.5 feet...Agricultural flooding begins along west bank across 
  from Water Works, southwest Vigo County and northeast Crawford 
  County, IL. Low county roads in these areas begin to flood.  Old 
  Darwin road begins to flood near Darwin, IL, and northeast Crawford
  County.

&&

LAT...LON 3960 8736 3943 8740 3930 8757 3932 8763
      3945 8747 3960 8741             

$$

ILC033-101-INC083-153-130158-
/O.EXT.KIND.FL.W.0253.181012T1200Z-181014T1851Z/
/HUTI2.1.ER.181012T1200Z.181013T0600Z.181014T0651Z.NO/
859 PM CDT Thu Oct 11 2018

The Flood Warning continues for
  The Wabash River at Hutsonville Legacy Power Plant Site.
* from Friday morning to Sunday afternoon.
* There have been no observations in the last 24 hours.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...It is forecast to rise above flood stage Friday morning,
  crest at 16.5 feet late Friday night, and then fall below flood 
  stage by late Saturday night.
* At 16.0 feet...Old Darwin Road and a few low rural roads between 
  York and Hutsonville, Illinois begin to flood.  Agricultural 
  flooding begins along portions of the river.

&&

LAT...LON 3930 8757 3923 8754 3912 8762 3914 8768
      3922 8762 3932 8763             

$$

ILC033-101-INC083-153-130158-
/O.EXT.KIND.FL.W.0254.181013T0600Z-181014T1912Z/
/RVTI3.1.ER.181013T0600Z.181014T0000Z.181014T0712Z.NO/
959 PM EDT Thu Oct 11 2018

The Flood Warning continues for
  The Wabash River at Riverton.
* from late Friday night to Sunday afternoon.
* At 9:00 PM Thursday the stage was 13.7 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Friday night and continue
  to rise to near 15.2 feet by Saturday evening.  It will fall below 
  flood stage by late Saturday night.
* At 16.0 feet...Some agricultural lands underwater.  A few rural 
  roads in Crawford County, Illinois close as water backs up Minnow 
  Slough.  High water affects campground at Leaverton Park in 
  Palestine.  A few private roads near the Gill Township levee in 
  Sullivan County may flood.  Water level is at the top of most 
  makeshift levees.

&&

LAT...LON 3913 8761 3899 8748 3886 8750 3885 8756
      3898 8759 3913 8767             

$$
054 
WGUS83 KIND 121430
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1030 AM EDT Fri Oct 12 2018

...A Flood Warning continues for portions of the following waterway 
in Indiana...

  Wabash River...

.Lowland flooding is ending along portions of the Wabash River. The 
river has crested in Montezuma with flooding ending by late tonight. 
In points downstream the river looks to crest below flood stage, so 
flood warnings were cancelled. This flooding is a result of rainfall 
on Wednesday night and Thursday.

Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC121-165-167-130630-
/O.EXT.KIND.FL.W.0251.000000T0000Z-181013T1200Z/
/MTZI3.1.ER.181011T1622Z.181012T0845Z.181013T0000Z.NO/
1030 AM EDT Fri Oct 12 2018

The Flood Warning continues for
  The Wabash River at Montezuma.
* until Saturday morning.
* At  9:45 AM Friday the stage was 14.3 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...It will continue to fall to below flood stage by this 
  evening.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$

ILC023-033-INC153-167-121500-
/O.CAN.KIND.FL.W.0252.000000T0000Z-181014T0000Z/
/TERI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1030 AM EDT Fri Oct 12 2018

The Flood Warning is cancelled for
  The Wabash River at Terre Haute.
* At  9:30 AM Friday the stage was 15.4 feet. This is 2.0 to 2.5 feet
  higher than the observations from the old legacy gauge.
* Flood stage is 16.5 feet. This is 2.5 feet higher than flood stage 
  from the old legacy gauge.
* Forecast...It crested below flood stage at 15.4 feet. It will 
  continue to fall.
* At 16.5 feet...Agricultural flooding begins along west bank across 
  from Water Works, southwest Vigo County and northeast Crawford 
  County, IL. Low county roads in these areas begin to flood.  Old 
  Darwin road begins to flood near Darwin, IL, and northeast Crawford
  County.

&&

LAT...LON 3960 8736 3943 8740 3930 8757 3932 8763
      3945 8747 3960 8741             

$$

ILC033-101-INC083-153-121500-
/O.CAN.KIND.FL.W.0253.000000T0000Z-181014T1851Z/
/HUTI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
930 AM CDT Fri Oct 12 2018

The Flood Warning is cancelled for
  The Wabash River at Hutsonville Legacy Power Plant Site.
* There have been no observations in the last 24 hours.
* Flood stage is 16.0 feet.
* Forecast...It is forecast to remain below flood stage with a 
  maximum value of 15.9 feet this afternoon.
* At 16.0 feet...Old Darwin Road and a few low rural roads between 
  York and Hutsonville, Illinois begin to flood.  Agricultural 
  flooding begins along portions of the river.

&&

LAT...LON 3930 8757 3923 8754 3912 8762 3914 8768
      3922 8762 3932 8763             

$$

ILC033-101-INC083-153-121500-
/O.CAN.KIND.FL.W.0254.000000T0000Z-181014T1912Z/
/RVTI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1030 AM EDT Fri Oct 12 2018

The Flood Warning is cancelled for
  The Wabash River at Riverton.
* At 10:00 AM Friday the stage was 14.1 feet.
* Flood stage is 15.0 feet.
* Forecast...It will crest below flood stage at 14.4 feet this 
  evening.
* At 16.0 feet...Some agricultural lands underwater.  A few rural 
  roads in Crawford County, Illinois close as water backs up Minnow 
  Slough.  High water affects campground at Leaverton Park in 
  Palestine.  A few private roads near the Gill Township levee in 
  Sullivan County may flood.  Water level is at the top of most 
  makeshift levees.

&&

LAT...LON 3913 8761 3899 8748 3886 8750 3885 8756
      3898 8759 3913 8767             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Oct 11, 9:06 AM CDT, 5 minutes earlier.

Area forecast discussion, Oct 11, 9:06 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1006 AM EDT Thu Oct 11 2018

.UPDATE...
The NEAR TERM and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 158 AM EDT Thu Oct 11 2018

Fall weather has arrived in Central Indiana. Cool Canadian high
pressure over the northern Plains states will build across the
Great Lakes and Ohio Valley through Saturday. This will result in
dry and much cooler weather today...tonight and early Friday.

An upper level weather disturbance will pass across Indiana on
Friday afternoon and evening. This could result in a sprinkle or
isolated rain shower.

Dry and cool weather is expected to return for Saturday and
Sunday morning. Another quick moving cold front will sweep across
the area on Sunday night...bringing chances for rain.

Look for below normal temperatures the next several days.

&&

.NEAR TERM /Rest of Today/...
Issued at 1006 AM EDT Thu Oct 11 2018

Fall weather has finally made an appearance across central Indiana
this morning with the cold front that passed last evening now well
of to the east. Extensive stratus lingers across the region
although breaks are starting to work into the northwestern part of
the forecast area. 14Z temperatures generally ranged from the mid
40s to the lower 50s.

Not much change needed to the ongoing forecast other than some
subtle adjustments. Expect some of the breaks in the cloud deck
currently will fill back in over the next few hours as cold
advection remains prevalent over the region. As we progress into
the afternoon however...progressively drier air above a shallow
inversion should eventually win out with the inversion weakening
and clouds diminishing. Will continue to trend towards a mostly
sunny sky by late afternoon. Temperatures will warm a few degrees
from current readings into the afternoon before falling back late
day. Gusts up to 25 mph this afternoon will maintain a cool feel
to the air.

Zone and grid updates out.

&&

.SHORT TERM /Tonight through Saturday Night/...

Issued at 158 AM EDT Thu Oct 11 2018

Relatively quiet period is expected this period.

The GFS and NAM suggest suggest the continuation of strong
surface high pressure building across the area through Saturday
and Saturday Night. Dry weather and cold air advection is
expected tonight as the strong surface high builds across Indiana.
Will trend toward a mostly clear sky tonight and early Friday.

Next up comes the only caveat...a strong short wave...currently
over the inter-mountain west poised to push through the Ohio
valley on Friday afternoon and evening. The main concern with this
quick moving system will be a complete lack of moisture. Westerly
surface winds wind in place through Friday will only provide
Pacific moisture...and that looks minimal. Forecast soundings
show some dry air within the lower levels...but saturation aloft.
PWATS appear rather minimal. At the moment...this system is not
producing anything out west. Thus confidence for any rain on
Friday and Friday night is minimal and will try to trend lower
than any pops given by the forecast builder.

After this wave passes...strong subsidence is expected to resume
as weak ridging builds aloft. Forecast soundings again dry our for
Saturday. Thus will again trend toward partly cloudy/mostly
clear.

Finally on Saturday night another quick moving short wave and an
associated cold front looks to push toward Indiana from the
central Plains. Models suggesting a increase in high cloud.
Furthermore...the lower level flow at that time should become more
southerly...leading to better chances for gulf moisture arriving
and rainfall. Thus will keep any pops here with better confidence
than the previous system.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 237 AM EDT Thu Oct 11 2018

Ensembles in good agreement with the overall weather pattern during
this period. Progressive long wave troughing initially over the
Plains will gradually shift east to the East Coast by the middle of
next week.

Will keep PoPs going in the forecast from Sunday through Monday
night, given the passage of the long wave trough. Some ensembles
suggesting a lingering precipitation threat into Tuesday. Can't
discount these solutions at this time, as the axis of the long
wave trough will still be close by. Will keep some PoPs going into
Tuesday as well.

It appear by next Wednesday, heights will begin to rise as the long
wave trough departs, so will go dry at that time.

&&

.AVIATION /Discussion for the 111500Z TAF Update/...
Issued at 1006 AM EDT Thu Oct 11 2018

Main adjustment to the mid morning forecast was to hang onto MVFR
ceilings an hour or two longer based on current obs. Starting to
see breaks in the stratus and that should accelerate into this
afternoon as drier air builds in.

12Z discussion follows.

Widespread ceilings 025-035 currently across the area and
extending well upstream. Short term model data suggests drier air
will start advecting into this layer later today, so expecting
these ceilings to begin scattering out from west to east later
this afternoon.

Surface winds 280-310 degrees today, with occasional to frequent
gusts 18-22 kts through mid afternoon. Surface winds expected to
diminish to 7-10 kts by sunset.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Ryan
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...JAS
Hazardous weather outlook, Oct 11, 2:15 AM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
315 AM EDT Thu Oct 11 2018

INZ021-028>031-035>049-051>057-060>065-067>072-120715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
315 AM EDT Thu Oct 11 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: No Hazardous Weather is expected at this time.

Hazards: None.

Timing: None.

Discussion: High pressure will build across Central Indiana Today and
tonight...bringing dry and cool weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: No hazardous weather is expected at this time.

Discussion: Much cooler temperatures are expected for Thursday into
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:11 AM CDTRiver Flood WarningINDClark, Crawford58 hr
Oct 11, 9:11 AM CDTRiver Flood WarningINDCrawford, Lawrence3 days
Oct 11, 9:11 AM CDTRiver Flood WarningINDParke, Vermillion, Vigo45 hr
Oct 11, 2:23 PM CDTFrost AdvisoryINDCarroll, Howard, Tippecanoe, Warren18 hr

Nearby

River Flood Warnings in Illinois, 2018River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.